Visual acuity, literacy, and unintentional misuse of nonprescription medications.
Approach to Improving Safety
Setting of Care
Prior research has shown that patients with limited health literacy are at increased risk for misunderstanding the appropriate dosing of acetaminophen, a commonly used nonprescription medication that can cause acute liver failure after an overdose. In this study, researchers examined the risk of nonprescription acetaminophen misuse among 500 English-speaking patients across 4 outpatient clinics. They found that 39% of participants had limited health literacy and 54% had low visual acuity. Both reduced visual acuity and lower health literacy were independent risk factors for dosing errors and for insufficient understanding regarding the simultaneous use of multiple acetaminophen-containing products. A previous WebM&M commentary discussed an incident involving confusion with acetaminophen dosing.